South Carolina, 2016

Rip Currents in South Carolina, June 7, 2016

June 7, 2016 · NWS CHS · 3 events in 1 county or zone

Elevated winds and seas along with shallow coastal flooding helped produce a period of rip currents along the Southeast South Carolina coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Elevated winds and seas along with shallow coastal flooding helped produce a period of rip currents along the Southeast South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 7, 6:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 7, 6:53 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
753 AM EDT TUE JUN 7 2016

...Tropical Storm Warning Cancelled...

.SYNOPSIS...
Tropical Storm Colin will move rapidly away from the region today.
High pressure will build in from the west this afternoon and
persist through late in the week. Refer to the latest advisory on
Colin issued by the National Hurricane Center.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The Tropical Storm Warning has been cancelled.

Even drier air will fill into the area later this morning as
Colin pulls away from the area. The dry air will essentially cap
the atmosphere per area forecast soundings, despite highs warming
into the lower 90s. Other than hanging on to some morning pops as
Colin makes its closest approach, will show dry conditions
prevailing for much of the day. There are signs that some mid-
level clouds could work into western areas later this afternoon
out ahead of an approaching cold front, but their impacts will be
negligible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Tonight: A weak cold front will push offshore after midnight. The
prefrontal airmass will remain to too dry to support any rainfall.
A slight increase in clouds may occur with the front itself, but
expect a mainly clear sky overnight. Lows will range from the mid
60s well inland to the lower 70s at the beaches.

Wednesday through Friday: Tranquil weather is expected in the
short term. The upper air pattern features a trough over the
eastern third of the U.S. on Wednesday. Its axis will shift
offshore Thursday and Friday, while the trough weakens. At the
same time a ridge will be strengthening over the Plains. At the
surface, high pressure centered over the middle Mississippi Valley
on Wednesday transitions to the OH and TN valleys by Thursday.
This high will shift offshore on Friday while another high
develops over the lower Mississippi Valley. The airmass will be
very dry, with PWATs below 1 inch Wednesday and around or slightly
above 1 inch Thursday and Friday. Likewise, dewpoints will drop to
around 60 degrees across the inland areas Wednesday, then
increasing to the lower to middle 60s on Thursday, and then the
middle to upper 60s on Friday. Highs will be in the upper 80s to
lower 90s, except cooler at the beaches. Overnight lows will be in
middle to upper 60s, except the lowers 70s at the beaches. No rain
is expected.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The long term will continue the mostly tranquil weather. Models are
in good agreement slowly moving a trough off of the east coast while
a ridge strengthens over the Plains. Surface high pressure initially
over the OH and TN valleys is forecasted to move offshore Friday and
Saturday while another high develops over the Lower Mississippi
Valley. Temperatures will gradually increase each day. Afternoon sea
breeze showers and thunderstorms appear to return over the
weekend.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Low clouds are poised to break up over the next few hours as Colin
pulls away from the region. VFR expected thereafter.

Extended Aviation Outlook: VFR weather will persist through
Saturday.

&&

.MARINE...
Today: Elevated winds and seas associated with Colin will
diminish quickly this morning as the center pushes away from the
region. Small Craft Advisories have been issued until 11 am.

Tonight: Cold front will approach from the northwest tonight.
Southwest winds will turn northerly with this passage. Both winds
and seas will remain below Small Craft Advisory thresholds.

Wednesday through Saturday: High pressure across the area will
bring varying winds generally under 15 kt and 1-3 ft seas through
Saturday.

&&

.TIDES/COASTAL FLOODING...
Lingering elevated tides could push levels to shallow coastal
flooding thresholds with high tide late this evening, mainly at
the Charleston Harbor tide gauge. Right now, latest trends suggest
levels may fall just short of shallow coastal flooding thresholds
at Fort Pulaski, but it may be close. Coastal Flood Advisories may
be needed later today to cover the late evening high tide cycle.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 11 AM EDT this morning for AMZ350-
     352-354-374.

&&

ST
Hazardous weather outlook, Jun 7, 6:53 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
753 AM EDT TUE JUN 7 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-051-052-081200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-COASTAL JASPER-TIDAL BERKELEY-
753 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ048>050-081200-
BEAUFORT-COASTAL COLLETON-CHARLESTON-
753 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

TIDES...TIDE LEVELS COULD REACH LEVELS TO PRODUCE SHALLOW COASTAL
FLOODING AROUND HIGH TIDE LATE THIS EVENING. A COASTAL FLOOD
ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 7, 5:11 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
611 AM EDT TUE JUN 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     TROPICAL STORM   22 ESE RACCOON BLUFF    31.40N  80.87W
06/07/2016                   AMZ354             GA   BUOY

            BUOY 41004 REPORTED A WIND GUST TO 43 KNOTS ASSOCIATED
            WITH TROPICAL STORM COLIN.

&&

EVENT NUMBER CHS1600325
Local storm report, Jun 7, 8:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
946 AM EDT TUE JUN 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     5 SE VALONA             31.42N  81.29W
06/06/2016  M53 MPH          MCINTOSH           GA   OFFICIAL NWS OBS

            SAXG1...SAPELO ISLAND NERRS...REPORTED WIND GUST OF 53
            MPH

0615 PM     MARINE TSTM WIND 5 SE VALONA             31.42N  81.29W
06/06/2016  M53 MPH          MCINTOSH           GA   OFFICIAL NWS OBS

            SAXG1...SAPELO ISLAND NERRS...REPORTED WIND GUST OF 53
            MPH

&&

EVENT NUMBER CHS1600326
EVENT NUMBER CHS1600327

CB
Local storm report, Jun 7, 8:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
952 AM EDT TUE JUN 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     RIP CURRENTS     TYBEE ISLAND            32.02N  80.86W
06/07/2016                   CHATHAM            GA   LAW ENFORCEMENT

            TYBEE LIFEGUARDS REPORT NUMEROUS RIP CURRENTS AND 2 TO
            3 FOOT BREAKERS. ALSO MENTIONED THAT RED FLAGS ARE BEING
            FLOWN AND INDICATIVE OF DANGEROUS CURRENTS.

&&

EVENT NUMBER CHS1600328

33

Event by event

3 rip current. Local standard time, as filed.

Rip Current, Charleston

When
June 7, 9:00 AM EST to 9:01 AM EST
Where
Charleston forecast zone
Reported by
Fire Department/Rescue

The Isle of Palms Fire and Rescue reported the rescue of an individual caught in a rip current between 41st and 42nd Avenue. Bystanders with boogie boards were able to assist in the rescue.

Rip Current, Charleston

When
June 7, 10:50 AM EST to 10:51 AM EST
Where
Charleston forecast zone
Reported by
Fire Department/Rescue

The Isle of Palms Fire and Rescue reported that they assisted in the rescue on an individual caught in a rip current between 41st and 42nd Avenue.

Rip Current, Charleston

When
June 7, 5:00 PM EST to 5:01 PM EST
Where
Charleston forecast zone
Reported by
Lifeguard

Lifeguards from Folly Beach County Park assisted in the rescue of an individual caught in a rip current near the Folly Beach Pier.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645402, 645427, 645732.